Sorafenib is an oral multiple tyrosine kinase inhibitor and is currently the only evidence-based treatment recommended for advanced hepatocellular carcinoma. We report a case of osteonecrosis of the jaw that occurred during sorafenib therapy in a patient with advanced hepatocellular carcinoma not treated with bisphosphonates or other antiangiogenic drugs.
A systematic search in PubMed yielded some cases of osteonecrosis of the jaw in patients treated with antiangiogenic agents, alone or in combination with bisphosphonates, for metastatic renal cell carcinoma. The only case of osteonecrosis observed during sorafenib therapy not combined with other predisposing agents was described by Guillet et al.
A 74-year-old man diagnosed with hepatocellular carcinoma ensuing in hepatitis C virus infection, who was treated with sorafenib at a daily dose of 400 mg, developed osteonecrosis of the right mandibular body. The lesion was documented by a dental CT scan and surgical evaluation did not lead to an indication for curettage treatment. Sorafenib was discontinued because of the radiological and laboratory features of hepatocellular carcinoma progression and the high risk of jaw fracture.
To our knowledge, this is the first description of osteonecrosis of the jaw detected in a cirrhotic patient on sorafenib therapy not combined with bisphosphonates.
Tumori 2016; 102(Suppl. 2): e69 - e70
Article Type: CASE REPORT
AuthorsFrancesca Garuti, Vittoria Camelli, Luca Spinardi, Laura Bucci, Franco Trevisani
- • Accepted on 07/02/2016
- • Available online on 09/04/2016
- • Published online on 11/11/2016
This article is available as full text PDF.
Sorafenib is an oral multiple tyrosine kinase inhibitor and currently represents the only evidence-based treatment recommended for advanced hepatocellular carcinoma (HCC) (1). The main adverse events related to this drug are fatigue (in 22%-73% of cases), diarrhea (39%-58%), skin rash (40%), anemia (27%), hand-foot skin reaction (21%-30%), and hypertension (5%-17%) (2).
A 74-year-old man was diagnosed with a single unresectable HCC in segment VII-VIII in 2013 ensuing in hepatitis C virus infection; severe stenosis of the aortic valve was also present. He underwent 3 transcatheter arterial chemoembolizations (TACE) and 2 percutaneous ethanol injections. In March 2015, magnetic resonance imaging showed neoplastic thrombosis of the left portal branch with recurrent HCC in segment II. In May 2015, a percutaneous aortic valvuloplasty was performed, and 10 days later sorafenib (Nexavar®; Bayer Pharmaceuticals Group) was started at a daily dose of 400 mg, with a ramp-up strategy. The full dosage (800 mg/day) was not reached because of the occurrence of marked fatigue. The patient’s treatment also included furosemide, potassium canrenoate, bisoprolol, allopurinol, tamsulosin, hydroxychloroquine, vitamin D and sertraline. He was not given bisphosphonates or other antiangiogenic drugs. Despite sorafenib therapy, serum alpha-fetoprotein levels rose progressively from 200 ng/mL to 450 ng/mL. In August, a multiphase computed tomography (CT) scan of the liver showed HCC progression with enlargement of the tumor nodules and portal thrombosis. In the same period, the patient contacted his dentist for a gingival lesion with bone exposure in the left mandibular body. A dental CT scan showed only the presence of a lytic area of the contralateral (right) mandibular body, at the site of a previous tooth extraction (October 2014) (
Axial CT (
A systematic search in PubMed yielded some cases of ONJ arising in patients treated with antiangiogenic agents, alone or in combination with bisphosphonates, for metastatic renal cell carcinoma (3-4-5). The only case of osteonecrosis observed during sorafenib therapy not combined with other predisposing agents was described by Guillet et al (6). In their patient, who presented with HCC and mediastinal and vertebral metastases, bilateral osteonecrosis of the femoral heads was observed. Instead, no cases of ONJ occurring during sorafenib therapy have been reported so far.
The pathogenesis of sorafenib-induced ONJ has not yet been clarified, but a multifactorial origin may be hypothesized, including 1) ischemic injury caused by the drug; 2) low bone turnover due to vitamin D deficiency (the vitamin level of our patient was 12 ng/mL, which is well below the lower limit of normal range); 3) low chemotaxis of immunocompetent cells activated by several mediators, such as vitamin D itself, M-CSF, VEGF and RANKL (7). Therefore, it may be assumed that sorafenib and vitamin D deficiency, which is a very common finding in liver cirrhosis, concurred in the development of ONJ in our patient.
To the best of our knowledge, this is the first description of ONJ in a cirrhotic patient on sorafenib therapy not combined with bisphosphonates. Oncologists and gastroenterologists should be aware of this dangerous, although uncommon, adverse event, which may represent a previously unreported cause of interruption of sorafenib therapy. It can be hypothesized that early correction of vitamin D deficiency has a protective effect against this risk.
- Garuti, Francesca [PubMed] [Google Scholar] 1, * Corresponding Author (firstname.lastname@example.org)
- Camelli, Vittoria [PubMed] [Google Scholar] 1
- Spinardi, Luca [PubMed] [Google Scholar] 2
- Bucci, Laura [PubMed] [Google Scholar] 1
- Trevisani, Franco [PubMed] [Google Scholar] 1
Department of Medical and Surgical Sciences, Alma Mater Studiorum-University of Bologna, Bologna - Italy
Department of Head and Neck and Sense Organs, Neuroradiology Unit, S. Orsola-Malpighi Hospital, University of Bologna, Bologna - Italy